Publish in this journal
Journal Information
Vol. 12. Issue 3.
Pages 175-177 (May - June 2016)
Vol. 12. Issue 3.
Pages 175-177 (May - June 2016)
Letter to the Editor
DOI: 10.1016/j.reumae.2015.05.011
Full text access
Bilateral Sudden Sensorineural Hearing Loss in a Patient With Microangiopathic Antiphospholipid Syndrome
Anacusia súbita neurosensorial bilateral en un paciente con síndrome antifosfolípido primario microangiopático
Visits
...
Aida Galicia-Lópeza, Juan Carlos Anda-Garayb, Maximiliano García de la Peñac,
Corresponding author
maxdelapena@gmail.com

Corresponding author.
a Departamento de Reumatología, Hospital General de Zona N.° 2-A «Troncoso», IMSS, Mexico City, Mexico
b Departamento de Medicina Interna, Hospital de Especialidades, Centro Médico Nacional Siglo XXI, IMSS, Mexico City, Mexico
c Coordinación de Planeación de Infraestructura Médica, Instituto Mexicano del Seguro Social, Mexico City, Mexico
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (1)
Tables (1)
Table 1. Immunological Studies.
Full Text
To the Editor,

Sudden sensorineural hearing loss (SSHL) is defined as a sudden deterioration in auditory function of at least 30dB; bilateral presentation (BSSHL) is extremely rare (<5% of all cases of SSHL).1 The known etiological agents are viral infections, tympanic membrane perforation, vascular disorders and autoimmune diseases.2 The autoimmune etiology was proposed by Ernst Lehnhardt in a patient with unilateral SSHL, who subsequently developed the same condition in the other ear.3 He postulated that the damage to the first ear led to the development of antibodies that affected the contralateral ear. The first associations of BSSHL with rheumatic diseases were reported in the 1980s in patients with systemic lupus erythematosus (SLE) and anticardiolipin antibodies (aCL).4 It was during the same period of time that Hughes pointed out the unusual presentations of thromboses, miscarriages and lupus anticoagulant in patients with SLE, an observation that would lay the foundations for the characterization of antiphospholipid syndrome (APS). Since then, the concept of APS has evolved considerably. In recent years, a variant with exclusively microangiopathic involvement (MAPS), in which virtually any organ can be affected, has been recognized.5

A 54-year-old man presented with BSSHL, headache and vertigo. He had had acute pancreatitis with secondary diabetes mellitus 4 years earlier and had a 7-year history of primary hypothyroidism. He underwent a neurotologic examination and, following audiometry, was diagnosed with bilateral neurosensory hearing loss, which was treated with transtympanic dexamethasone. A specialist in infectious diseases prescribed ganciclovir at a dose of 12mg/kg/day for 10 days+prednisone at 50mg/day for 4 weeks. Nerve conduction studies revealed short latency auditory evoked potentials with no response. Speech audiometry showed an absence of response to maximum intensities. The patient was referred to lip and face-reading therapy and to rheumatology because he had been found to have aCL. In the latter department, we reached a diagnosis of APS on the basis of high titers of IgM anti-β2 glycoprotein and aCL, a positive test for lupus anticoagulant and a prolonged activated partial thromboplastin time (aPTT). After immunological studies (Table 1), we ruled out the presence of lupus. In addition, in magnetic resonance imaging (MRI), we observed subcortical hyperintensity in bilateral frontal and parietal lobes, with normal vascular behavior and enhancement, findings that demonstrate microvascular involvement (Fig. 1). As the patient had never had large vessel thrombosis, we concluded that what he had was primary APS in its microangiopathic variant.

Table 1.

Immunological Studies.

Test  Result 
Antinuclear antibodies  80 homogeneous, 40 cytoplasmic 
Anti-DNA antibodies  Negative 
Anti-Sm antibodies  Negative 
Lupus anticoagulant  1.69 (positive <1.2) 
IgM anti-β2 glycoprotein  3350 (<8U/mL) 
IgG anti-β2 glycoprotein  6.8 (14.3U/mL) 
IgM anticardiolipin  >255MPL (positive >15) 
IgG anticardiolipin  46.3GPL (positive >20.1) 
Complement C3  296.7mg/dL (90–180) 
Complement C4  29.8mg/dL (10–40) 

GPL, IgG phospholipid units; MPL, IgM phospholipid units.

Fig. 1.

(a) T1-weighted magnetic resonance imaging sequence showing a hyperintense area of microvascular damage in white matter of bilateral frontal and parietal lobes; (b) inversion recovery-weighted magnetic resonance imaging sequence showing lesions in right temporal lobe; (c) magnetic resonance angiography showing anterior cerebral circulation with no large vessel involvement; (d) magnetic resonance angiography showing normal circle of Willis.

(0.28MB).

We report a representative case of MAPS, diagnosed on the basis of the high titers of IgM anti-β2 glycoprotein and aCL, the presence of lupus anticoagulant, prolonged aPTT and microvascular signs. Central nervous system involvement was made evident by the typical microvascular changes on MRI, characterized by lesions predominantly in the white matter because of the greater vulnerability of that region to ischemia.6 Bilateral SSHL is a very rare finding and, although its association with aCL is well established, the pathogenic mechanisms remain a mystery. It has been suggested that antiphospholipid antibodies (aPL) activate the endothelium of the cochlear blood vessels and that this overregulation produces local microthrombi and ischemia in the inner ear.7 With respect to the pancreatic manifestations, once other nosological entities have been ruled out, it reasonable to consider that they may be related to MAPS. In this respect, the first case of pancreatic compromise in APS was described by Bird et al.8 and, since then, several cases have been reported. Autopsies show chronic inflammation and thrombosis in pancreatic arteries in the absence of vasculitis.9 Concerning the presence of hypothyroidism, the clinical significance of aPL in thyroid autoimmune disease is still a subject of controversy. Current evidence suggests that the production of anti-thyroglobulin and anti-microsomal antibodies is accompanied by aPL synthesis as an epiphenomenon.10

In conclusion, BSSHL is a medical emergency with an ominous prognosis. There is no consensus with respect to the treatment, but it is highly recommendable that anticoagulation therapy begin immediately. Immunosuppressive therapy has not been found to be useful in the reported cases.

References
[1]
S.A. Sara, B.M. Teh, P. Friedland.
Bilateral sudden sensorineural hearing loss: review.
J Laryngol Otol, 128 (2014), pp. S8-S15
[2]
J.A. Cavallasca, G.G. Nasswetter, D.M. Gutiérrez, E.A. Bercellini, A.L. Brodsky.
Sudden sensorineural hearing loss as a manifestation of primary antiphospholipid syndrome.
Joint Bone Spine, 74 (2007), pp. 403-404
[3]
E. Lehnhardt.
Sudden hearing disorders occurring simultaneously or successively on both sides.
Z Laryngol Rhinol Otol, 37 (1958), pp. 1-16
[4]
D.D. Caldarelli, J.E. Rejowski, J.P. Corey.
Sensorineural hearing loss in lupus erythematosus.
AM J Otolaryngol, 7 (1986), pp. 210-213
[5]
R.A. Asherson.
New subsets of the antiphospholipid syndrome in 2006: PRE-APS (probable APS) and microangiopathic antiphospholipid syndrome (MAPS).
Autoimmun Rev, 6 (2006), pp. 76-80
[6]
M.G. Tektonidou, N.V. Grigorios Kotoulas, A. Antoniou, H.M. Moutsopoulos.
Cognitive deficits in patients with antiphospholipid syndrome: association with clinical, laboratory, and brain magnetic resonance imaging findings.
Arch Intern Med, 166 (2006), pp. 2278-2284
[7]
D. Yehudai, Y. Shoenfeld, E. Toubi.
The autoimmune characteristics of progressive or sudden sensorineural hearing loss.
Autoimmunity, 39 (2006), pp. 153-158
[8]
A.G. Bird, R. Lendrum, R.A. Asherson, G.R. Hughes.
Disseminated intravascular coagulation, antiphospholipid antibodies, and ischaemic necrosis of extremities.
Ann Rheum Dis, 46 (1987), pp. 251-255
[9]
C.R. Wang, H.C. Hsieh, G.L. Lee, C.Y. Chuang, C.Y. Chen.
Pancreatitis related to antiphospholipid antibody syndrome in a patient with systemic lupus erythematosus.
J Rheumatol, 19 (1992), pp. 1123-1125
[10]
D. Nabriski, M. Ellis, R. Ness-Abramof, M. Shapiro, L. Shenkman.
Autoimmune thyroid disease and antiphospholipid antibodies.
Am J Hematol, 64 (2000), pp. 73-75

Please cite this article as: Galicia-López A, Anda-Garay JC, García de la Peña M. Anacusia súbita neurosensorial bilateral en un paciente con síndrome antifosfolípido primario microangiopático. Reumatol Clin. 2016;12:175–177.

Copyright © 2015. Elsevier España, S.L.U. and Sociedad Española de Reumatología y Colegio Mexicano de Reumatología
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?